Questions to Ask Your Doctor About a Bisphosphonate Vacation

Lila de Tantillo Health Guide
  • If you want to quit, or at least take a hiatus from, bisphosphonate medication, it is imperative to consult with your doctor to see if this is the right decision for you.

    Questions you might want to ask your physician include:


    What is my T-score? If you are a bisphosphonate user, hopefully you have already been undergoing bone density scanning (DXA) on a regular basis. Many doctors recommend the tests, which are essentially low does x-rays used to screen for osteoporosis, every year; others consider every other year to be a better indicator of long-term progress.

    Before stopping bisphosphonate medication, it is worth considering one’s T-score, or level of bone loss. Osteoporosis is defined at -2.5 or below; some doctors view improvement (even to osteopenia, which is defined as between -1 and -2.5) combined with healthy lifestyle practices as a reason to put the medicine on hold. It is important to know where one’s osteoporosis stands and to continue to monitor it closely during any medication holiday.

    Add This Infographic to Your Website or Blog With This Code:

    Can I anticipate further improvement? If progress had been seen early during the course of treatment but has since leveled off, some physicians see that a reason to switch from bisphosphonates to other types of medicines. A doctor may also prescribe a different medicine in cases in which improvement on bisphosphonates has been limited and there is concern that the bone density has not improved sufficiently to prevent an osteoporosis-related fracture.

    Are there other medicines right for me? While some patients might be able, according to their doctors, to stop osteoporosis medication completely, others may be prescribed a different type of medicine that helps build bone mass in a different way. This is especially the case when the medicine was stopped because of severe side effects related to bisphosphonate medication. For example, Forteo is an anabolic medication corresponding to the body’s own parathyroid hormone that works by stimulating the cells that build bone mass, rather than disabling the cells that diminish it. Also, a SERM (selective estrogen receptor modulator) like Evista works in postmenopausal women by binding onto estrogen receptors and mimicking estrogen’s effects on the bones to help preserve their density. Since all drugs have potential side effects, be sure to discuss which, if any, medicines should be taken and to comply thoroughly with your physician’s instructions.

    What are my risk factors? Patients who wish to discontinue bisphosphonate medication temporarily should be especially aware of risk factors that could contribute to the possibility of a fracture. Some of these, such as one’s family history of osteoporosis or a small bone frame, are beyond the individual’s control, but are important to take into account. It is important to remember that excessive thinness or anorexia can contribute to reduced bone density, and most doctors advise eliminating smoking and excessive drinking. Discuss other medications you have taken or are taking with your doctor as well, since some medicines – corticosteroids, anticonvulsants and chemotherapy, for example – can also affect bone mass negatively.

  • What else can I do to enhance my bone health? A patient taking a medication holiday should be especially sensitive to questions of diet and nutrition.  Make sure you consume the recommended quantities of calcium and vitamin D, and take supplements as recommended by your doctor. Also consult with your physician about what types of weight-bearing exercise might be appropriate for you to help preserve your bone mass.
    Add This Infographic to Your Website or Blog With This Code:
Published On: April 26, 2007